Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 14, 2018, 5:15 PM HST for Kauai County, Hawaii. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 5:15 PM HST (03:15 UTC)
- Expired
- Apr 15, 2018, 2:15 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 34 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:00 PM HST | FLASH FLOOD | Hanalei, HI | KUHIO HIGHWAY CLOSED |
| Apr 14, 8:00 PM HST | FLASH FLOOD | Wainiha, HI | TWO HOMES DESTROYED ON WANIHA POWERHOUSE ROAD |
| Apr 14, 8:00 PM HST | FLASH FLOOD | Wainiha, HI | WAINIHA POWERHOUSE ROAD WASHED OUT |
| Apr 15, 1:30 AM HST | FLASH FLOOD | Hanalei, HI | MULTIPLE PEOPLE TRAPPED IN HOMES BETWEEN HANALEI AND HAENA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489
WGHW50 PHFO 150315
FFWHFO
HIC007-150615-
/O.NEW.PHFO.FF.W.0033.180415T0315Z-180415T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
515 PM HST SAT APR 14 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 815 PM HST
* At 513 PM HST, radar indicated heavy showers and thunderstorms
along the north shore of Kauai between Princeville and Haena. Rain
rates in excess of 3 inches per hour have been observed, and since
grounds are saturated, flash flooding is expected.
* Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha
and Kokee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
2224 15956 2221 15950 2223 15949 2222 15943
2224 15940
$$
Wroe4 follow-up statements
569
WGHW70 PHFO 150350
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
550 PM HST SAT APR 14 2018
HIC007-150615-
/O.CON.PHFO.FF.W.0033.000000T0000Z-180415T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
550 PM HST SAT APR 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 547 PM HST...radar indicated heavy showers and thunderstorms
continuing to produce rain rates of 2 to 4 inches per hour along the
north shore of Kauai between Princeville and Haena. Kauai Emergency
Management Agency reports that Kuhio Highway is closed due to
landslides between Waikoko and Wainiha, and flooding continues near
Haena Beach Park.
Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha and
Kokee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
2224 15956 2221 15950 2223 15949 2222 15943
2224 15940
$$
Wroe984
WGHW50 PHFO 150605
FFWHFO
HIC007-150915-
/O.EXT.PHFO.FF.W.0033.000000T0000Z-180415T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
805 PM HST SAT APR 14 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1115 PM HST
* At 805 PM HST, radar indicated heavy showers continuing to produce
rainfall rates of 2 to 4 inches per hour along the north shore of
Kauai between Princeville and Haena. Kauai Emergency Management
Agency reports that Kuhio Highway remains closed due to landslides
between Waikoko and Wainiha Valley.
* Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha
and Kokee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1115 PM HST if heavy rain
persists.
A flash flood watch remains in effect for Kauai through 6 AM HST
Sunday.
LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
2224 15956 2221 15950 2223 15949 2222 15943
2224 15940
$$
Gibbs459
WGHW50 PHFO 150907
FFWHFO
HIC007-151215-
/O.EXT.PHFO.FF.W.0033.000000T0000Z-180415T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1107 PM HST SAT APR 14 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 215 AM HST
* At 1105 PM HST, Kauai Emergency Management Agency reports that
Kuhio Highway remains closed due to multiple landslides between
Princeville and Wainiha. Two homes were destroyed along Wainiha
Powerhouse Road earlier this evening. Heavy showers will continue
to develop and move over the same area, with rainfall rates up to
2 to 3 inches per hour.
* Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha
and Kokee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
A flash flood watch remains in effect for Kauai through 6 AM HST
Sunday.
LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
2224 15956 2221 15950 2223 15949 2222 15943
2224 15940
$$
Gibbs825
WGHW70 PHFO 151056
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1256 AM HST SUN APR 15 2018
HIC007-151215-
/O.CON.PHFO.FF.W.0033.000000T0000Z-180415T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1256 AM HST SUN APR 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 1245 AM HST, radar indicated heavy showers and thunderstorms
redeveloping over the northern portion of Kauai between Kilauea and
Haena. Rainfall rates of 2 to 4 inches per hour are occurring, and
the Hanalei Stream gage is rising rapidly. Kauai Emergency
Management Agency earlier reported that Kuhio Highway remained
closed due to multiple landslides between Princeville and Wainiha.
Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha and
Kokee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
A flash flood watch remains in effect for Kauai through 6 AM HST
Sunday.
LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
2224 15956 2221 15950 2223 15949 2222 15943
2224 15940
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:54 PM HST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 14, 3:54 PM HST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 354 PM HST Sat Apr 14 2018 .SYNOPSIS... Breezy, wet, and unstable conditions will continue through at least tonight and possibly through the weekend. An upper level low to the west of the state will tap deep moisture in the breezy trade wind flow, maintaining the threat of heavy rain and thunderstorms. While the primary flood threat will be across windward slopes, all areas could experience heavy rainfall. As the upper level low slowly moves away on Monday and Tuesday, the breezy trade wind flow will gradually stabilize, causing typical rainfall to focus along windward slopes. Breezy trade winds and extensive high clouds will hold through much of the week, with unsettled weather possible late in the work week. && .DISCUSSION... Wet and unstable conditions remain in place. An upper level low parked several hundred miles west of Kauai is generating the instability along with a shield of high clouds blanketing much of the state. The afternoon soundings continued to show no inversion, and recent satellite data revealed precipitable water (PW) values holding in the 1.5 to 1.8 inch range, which is well above the roughly 1.25 inch April normal. A strong surface high passing far north of the state is driving the breezy and gusty trades, while a subtle mid level trough appears to stretch from northeast to southwest just west of Kauai. It is this subtle trough that has been focusing heavy showers and thunderstorms over the Garden Isle, where in excess of 3 inches of rain has been measured at several north shore gauges in the past 6 hours. From Oahu to Maui, moderate to briefly heavy showers have been largely confined to windward slopes today. On the Big Island, more persistent heavy showers and thunderstorms have been pulsing along windward slopes, and leeward shower activity has been somewhat subdued, probably due to high cloud cover. The threat of heavy, flooding showers and thunderstorms in the breezy trade wind flow will persist through at least tonight. The subtle mid level trough near Kauai will drift westward, taking a focusing mechanism for moisture away from the islands. However, deep moisture will linger over the islands, and the GFS model is showing a weak shortwave aloft passing over the entire state tonight. This points toward a threat of continued heavy, flooding rainfall and a chance of thunderstorms for mainly windward slopes. That said, grounds are saturated in many locations, including some leeward areas, and a Flash Flood Watch remains in effect for all locations on all islands. The upper level low will begin to drift westward on Sunday, but unstable conditions will likely remain in place. The mid level trough will creep west and northwest of Kauai, leaving a broad area of convergence just north of the islands. High pressure to the north will maintain breezy trade winds, which will focus potentially heavy showers across windward slopes. That said, heavy showers could form over the leeward Big Island and Maui slopes during the afternoon. As a result, the Flash Flood Watch may need to be extended, though confidence is not high enough to do so at this time. The atmosphere will gradually stabilize on Monday and Tuesday locally breezy trade winds hold. The upper level low will slowly fill and drift westward, bringing an increase in stability and pulling the deepest moisture west of the islands. This will likely result in a drying trend over leeward areas of most islands, though moderate rainfall will persist over windward slopes. High clouds will still hang around over most areas. Some instability could return to the trade wind flow later in the week. The GFS and ECMWF show the weakened upper trough to the west being pushed back over the state on Thursday. If this occurs, heavy showers and thunderstorms could again be possible, with rainfall continuing to be focused along windward slopes. && .AVIATION... An unstable airmass remains in place and will continue the threat for heavy showers and the possibility of thunderstorms into Sunday. Widespread and persistent MVFR conditions are likely over most windward sections. AIRMET SIERRA remains in place for mountain obscuration over these areas, and will likely remain posted into Sunday. AIRMET Tango remains in effect for low-level mechanical turbulence to the lee of the mountains on all islands. This AIRMET will likely remain in place most of this weekend, since the low- level trade wind flow will be strong for the next few days. Finally, we are mentioning the potential for icing in the layered clouds above the freezing level in AIRMET ZULU. && .MARINE... With trade winds on the increase and a large northwest swell, a Small Craft Advisory (SCA) is in effect for all waters through most of the weekend. The new northwest swell appears to have peaked early this morning, with the nearshore buoys continuing to lower slowly. This swell is still producing elevated surf, but below warning level along north and west facing shores. Therefore, the High Surf Warning has been downgraded to a High Surf Advisory (HSA) through tonight, when it is then expected to fall below advisory level, and continue to lower through Monday. A small north swell is expected mid-week with a moderate northwest swell building Thursday night. As trade winds continue to strengthen, surf along east facing shores will increase to advisory level, so an HSA has been issued for the east facing shores exposed to this short-period trade swell, through at least Sunday, but elevated east shore surf could persist into the first half of next week. Otherwise, surf will remain small along south facing shores, but new swells from the southern hemisphere will produce a modest increase starting as early as Sunday. Isolated thunderstorms remain likely over the coastal waters through tonight, with likelihood and coverage diminishing somewhat for Sunday, but still a possibility. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM Sunday for all Hawaii islands. High Surf Advisory until 6 AM HST Sunday for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and for north facing shores of Maui and the Big Island. High Surf Advisory until 6 PM HST Sunday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Small Craft Advisory for all waters. && Discussion...Wroe Aviation...M Ballard Marine...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:43 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Apr 14, 3:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 14, 4:14 PM HST | Special Marine Warning | HFO | 46 min | |
| Apr 14, 4:56 PM HST | Special Marine Warning | HFO | 49 min | |
| Apr 14, 5:24 PM HST | Areal Flood Advisory | HFO | Hawaii | 109 min |
| Apr 14, 5:42 PM HST | Special Marine Warning | HFO | 93 min | |
| Apr 14, 7:08 PM HST | Special Marine Warning | HFO | 72 min | |
| Apr 14, 10:37 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 14, 11:40 PM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 15, 12:44 AM HST | Special Marine Warning | HFO | 54 min | |
| Apr 15, 12:56 AM HST | Special Weather Statement | HFO | 64 min | |
| Apr 15, 1:26 AM HST | Special Marine Warning | HFO | 64 min | |
| Apr 15, 1:50 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 15, 2:09 AM HST | Flash Flood Warning | HFO | Kauai | 24 hr |
| Apr 15, 2:24 AM HST | Special Marine Warning | HFO | 96 min | |
| Apr 15, 4:24 AM HST | Areal Flood Advisory | HFO | Honolulu | 55 min |
| Apr 15, 4:31 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Apr 15, 4:43 AM HST | Special Marine Warning | HFO | 44 min | |
| Apr 15, 4:57 AM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 15, 7:12 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Apr 15, 8:06 AM HST | Special Marine Warning | HFO | 84 min | |
| Apr 15, 9:24 AM HST | Special Marine Warning | HFO | 37 min | |
| Apr 15, 12:01 PM HST | Special Weather Statement | HFO | Kauai | 59 min |
| Apr 15, 1:01 PM HST | Special Weather Statement | HFO | Kauai | 59 min |
| Apr 15, 1:57 PM HST | Special Weather Statement | HFO | Kauai | 93 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.